My dad and i


#1
Hi, my dad was initially seen last December and put on Rasagiline 1 mg per day. He was referred for a AT scan in January to confirm diagnosis.
He was doing alright until 4 weeks ago, but then he has rapidly gone down hill. He gets dizzy, lethargic, unsteady on his feet when standing still.
He has become very anxious and agitated and quite tearful.
His energy levels are so low, he has all but stopped going for his daily walk. It was only a month ago that he was able to do handy work round the house, fixing the shed roof when the high winds blew it off, seriously he was able to climb the ladder with no difficulty.

But now he has trouble getting out if his chair.

Through the Parkinson's nurse we have got him an appointment with his consultant next Monday, but I an really scared he might not be able to get to the hospital or out of the house. My dad is saying that he doesn't want to take his rasagiline anymore.

I am very new to this world of PD, is there any one who can help me with advise?
The rasagiline paperwork says don't withdraw abruptly, so what do I do?

There is just me looking after my dad and the pressure of recent weeks is now affecting my work, to the point where I get very tearful in work.

Any help? Please

#2
Welcome stargatebabe (great name!!),
I'm sorry to hear about your Dad's diagnosis. It can take time to adapt to the shock of being diagnosed and it can take time to adapt to the meds. You have done absolutely the right thing by contacting a Parkinson's Nurse Specialist and getting a neuro appointment. It seems sensible not to change meds until you have seen the specialist. Are you going along to the appointment too?
You describe a sudden change in your Dad's capability. Obviously you need to make the specialist aware of that. Rasagiline is a typical first drug for Parkinson's but there are other medications available which act differently. Depression is a common sidekick to Parkinson's and it may well be part of your Dad's story.
You can realistically hope for some improvement.
I hope that helps, please keep posting and let us know how youo get on

Elegant Fowl

#3
its difficult to see how one could gradually reduce 1mg of rasagiline - its the smallest amount of the most insignificant drug. i presume your father is getting on a bit? if he's over 65 you would expect him to be given levadopa - (sinemet or madopar) if your neurologist doesn't offer this ask why not.

#4
ps rasagiline maximises the remaing dopamine your father has. it doesnt sound like he has much. levadopa causes new dopamine to be produced. hopefully you would see big improvements.

#5
Many thanks for the responses.

I will be attending the appointment, as he can't get to it without me. Today, he is shaky all over, even his jaw - a new one to add to list.

Will have to add extra time to get to the appointment, as he isn't very steady on his feet, very low energy, and am frankly a little worried that he has lost his appetite, just not interested in food.

I know he is very scared and so am I.

Will keep all apprised of developments, if I may?

Stargatebabe

#6
please do

#7
Hi Stargatebabe,
My Dad was diagnosed nearly 2 years ago and the consultant is still struggling to get his medication and dosage right.My Mum got his appointment moved forward by a month because , like your Dad, he went from doing DIY and pottering in the garden to not being able to even leave the house.His legs were in constant pain and we wondered if the drugs were working at all. However since his appointment he has some new drugs to try and,touch wood,is becoming more mobile. He has been on some short trips and is moving about so much better. What a relief! This disease is hard for the families too.Seeing your loved ones suffering. Please try to take comfort in the knowledge that although it can take a while there is hope,and things will get better.
Good luck for your Dad`s appointment.
julu

#8
:grin:
Hello Stargatebabe,you can rely on turnip for sensible advice , I understand both
your Father and your fears,but be assured there will be drugs that will greatly
Improve your dads condition it may take a while but you will crack the problem.
I recently was lucky enough to have Duodopa ,this consists of a external pump
which delivers levodopa straight to the small intestine,it is life changing ,I am much improved, but it does not help with depression and can vary each day in effectiveness ,but easily a improvement of 90% in my case.
Be strong you will be fine, Kindest Regards
Fedexlike:smile: